Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Midland/Odessa, TX

April 4, 2004Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 4, 2004, 7:46 AM CDT for Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 7:46 AM CDT (12:46 UTC)
Expired
Apr 4, 2004, 11:45 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 041247
FFWMAF
TXC389-041645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 AM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 1145 AM CDT

* AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF REEVES
  COUNTY. MOVEMENT WAS NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VERHALEN...TOYAH LAKE...SARAGOSA...ORLA AND BALMORHEA.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3111 10406 3081 10357 3119 10320 3190 10396

$$
1 follow-up statement
000 
WGUS74 KMAF 041555
FFSMAF
TXC389-041645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 AM CDT SUN APR 4 2004

...FLASH FLOOD WARNING CONTINUES FOR REEVES COUNTY UNTIL 1145 AM 
CDT...

AT 1020 AM CDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT MAJOR 
FLOODING IN SEVERAL AREAS.  PARTS OF INTERSTATE 10 CONTINUE TO
BE FLOODED.  WATER IS ALSO REPORTED OVER HIGHWAY 285.

IN ADDITION...A FLOOD WARNING HAS BEEN ISSUED FOR THE PECOS RIVER 
AND DARK CANYON DRAW.  RECORD FLOODING IS FORECAST TO TAKE PLACE 
SUNDAY AFTERNOON WITH THE PECOS RIVER AND DARK CANYON DRAW IN 
CARLSBAD.  

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR EDDY 
COUNTY.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WEST 
TEXAS AND SOUTHEASTERN NEW MEXICO LATER TODAY AND TONIGHT.  THESE 
ADDITIONAL STORMS WILL AGGRAVATE THE CURRENT SITUATION.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 4:45 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 4, 4:45 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SUN APR 4 2004

.SHORT TERM...
ONGOING SEVERE WEATHER/FLASH FLOODING EVENT PRECLUDES A DETAILED
DISCUSSION.  ENERGY ROTATING OUT OF THE SOUTHWESTERN U.S. UPPER LOW
COMBINED WITH AMPLE MOISTURE...STRONG UPPER DIVERGENCE...AND LOW
LEVEL INSTABILITY WILL COMBINE TO CONTINUE THE THREAT OF FLASH
FLOODING THROUGH AT LEAST TONIGHT.  THREAT OF SEVERE WEATHER WILL
BE CONFINED TO THE BIG BEND AND TRANS PECOS REGIONS WHERE INSTABILITY
AND SHEAR ARE GREATEST.  FOR ADDITIONAL INFO PLEASE SEE LATEST
DISCUSSIONS FROM HPC AND SPC.

.LONG TERM...
DITTO.  POP...WX...AND QPF GRIDS THROUGH MONDAY BASED ON HPC QPF
GUIDANCE.  THIS GUIDANCE LOOKS REASONABLE GIVEN EXPECTED SYNOPTIC
CONDITIONS.  NO ADJUSTMENTS TO THESE GRIDS WERE MADE BEYOND MONDAY.
HAVE TRENDED STRONGLY TOWARD GFS MOS GUIDANCE FOR ALL OTHER GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  50  65  53 /  80  80  80  90
CARLSBAD NM               62  46  65  45 /  90  70  80  70
DRYDEN TX                 67  59  71  55 /  90  90  90  70
FORT STOCKTON TX          68  54  70  52 / 100  80  80  70
GUADALUPE PASS TX         61  42  60  41 /  80  70  70  60
HOBBS NM                  61  46  65  47 / 100  70  80  70
MARFA TX                  68  46  67  42 /  80  80  80  60
MIDLAND INTL AIRPORT TX   65  52  66  52 / 100  90  80  80
ODESSA TX                 66  52  66  51 / 100  80  80  80
WINK TX                   69  55  71  52 / 100  80  80  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS MUCH OF WEST
     TEXAS...TXZ045-046-050-051-057>063-067>070-074-075.
NM...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS ALL OF SOUTHEASTERN
     NEW MEXICO...NMZ027>029-033-034.

&&

70/70
Hazardous weather outlook, Apr 4, 3:30 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT SUN APR 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 AM CDT (130 AM MST) SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT.  THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR
AN ISOLATED TORNADO ALSO REMAINS POSSIBLE.

THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO PRODUCE
HEAVY RAIN.  FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHERE HEAVY RAINS
FELL LAST NIGHT.  A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY...
WITH THE POTENTIAL FOR LARGE HAIL.  SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO PRODUCE HEAVY RAIN...AND FLASH FLOODING WILL REMAIN A
CONCERN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 4, 12:52 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 AM CST SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             20 SW TOYAH             31.11N 104.03W
04/03/2004  4.25 INCH        REEVES             TX   LAW ENFORCEMENT

0445 PM     HAIL             10 W PAYNES CORNER      32.73N 102.97W
04/03/2004  0.75 INCH        GAINES             TX   AMATEUR RADIO

0450 PM     HAIL             10 E PRESIDIO           29.56N 104.20W
04/03/2004  1.00 INCH        PRESIDIO           TX   LAW ENFORCEMENT

0508 PM     HAIL             36 NW FORT DAVIS        30.96N 104.33W
04/03/2004  1.75 INCH        JEFF DAVIS         TX   LAW ENFORCEMENT

0508 PM     HAIL             15 W TOYAH              31.32N 104.05W
04/03/2004  1.75 INCH        REEVES             TX   LAW ENFORCEMENT

0525 PM     HAIL             LAJITAS                 29.26N 103.77W
04/03/2004  0.75 INCH        BREWSTER           TX   TRAINED SPOTTER

0535 PM     HAIL             20 W SEMINOLE           32.72N 103.00W
04/03/2004  2.75 INCH        GAINES             TX   LAW ENFORCEMENT

0547 PM     HAIL             LAJITAS                 29.26N 103.77W
04/03/2004  4.25 INCH        BREWSTER           TX   PUBLIC

0547 PM     HAIL             20 SW MARFA             30.11N 104.26W
04/03/2004  1.00 INCH        PRESIDIO           TX   PUBLIC

0555 PM     HAIL             VALENTINE               30.59N 104.50W
04/03/2004  0.88 INCH        JEFF DAVIS         TX   TRAINED SPOTTER

0615 PM     HAIL             6 W TOYAH               31.32N 103.90W
04/03/2004  1.00 INCH        REEVES             TX   PUBLIC

0635 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
04/03/2004                   LEA                NM   LAW ENFORCEMENT

            HIGHWAY 62/180 HOBBS TO SEMINOLE AND HIGHWAY 18 HOBBS TO
            EUNICE CLOSED DUE TO FLOODING

0637 PM     HAIL             EUNICE                  32.44N 103.19W
04/03/2004  0.88 INCH        LEA                NM   TRAINED SPOTTER

0705 PM     TORNADO          13 SW SEMINOLE          32.59N 102.81W
04/03/2004                   GAINES             TX   TRAINED SPOTTER

            CONFIRMED TORNADO MOVING NORTHEAST 15 MPH TOWARD SEMINOLE

0717 PM     TORNADO          2 NW BALMORHEA          31.00N 103.77W
04/03/2004                   REEVES             TX   LAW ENFORCEMENT

            CONFIRMED TORNADO MOVING EAST AT 10 MPH

0751 PM     TORNADO          5 SW PECOS              31.36N 103.56W
04/03/2004                   REEVES             TX   LAW ENFORCEMENT

            CONFIRMED TORNADO MOVING NORTHEAST 1O MPH TOWARD PECOS

0809 PM     FUNNEL CLOUD     5 SW SEMINOLE           32.67N 102.71W
04/03/2004                   GAINES             TX   PUBLIC

            NUMEROUS REPORTS OF FUNNEL CLOUD OR UNCONFIRMED TORNADO

0810 PM     HAIL             8 W EUNICE              32.44N 103.33W
04/03/2004  0.75 INCH        LEA                NM   FIRE DEPT/RESCUE

0810 PM     FLASH FLOOD      EUNICE                  32.44N 103.19W
04/03/2004                   LEA                NM   LAW ENFORCEMENT

            ALL ROADS LEADING OUT OF EUNICE CLOSED DUE TO FLOODING

0834 PM     HAIL             15 S PECOS              31.20N 103.50W
04/03/2004  1.75 INCH        REEVES             TX   LAW ENFORCEMENT

0835 PM     HAIL             15 SW SEMINOLE          32.56N 102.83W
04/03/2004  1.00 INCH        GAINES             TX   TRAINED SPOTTER

            FUNNEL CLOUDS ALSO REPORTED BY SPOTTERS

&&

RFAGEN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:31 PM CSTSevere Thunderstorm WarningMAFBrewster59 min
Apr 3, 6:32 PM CSTTornado WarningMAFGaines58 min
Apr 3, 6:57 PM CSTSevere Thunderstorm WarningMAFReeves63 min
Apr 3, 7:14 PM CSTTornado WarningMAFReeves46 min
Apr 3, 7:15 PM CSTFlash Flood WarningMAFGaines3 hr
Apr 3, 7:31 PM CSTTornado WarningMAFGaines59 min
Apr 3, 8:01 PM CSTTornado WarningMAFReeves, Ward59 min
Apr 3, 8:12 PM CSTFlash Flood WarningMAFReeves4 hr
Apr 3, 8:17 PM CSTSevere Thunderstorm WarningMAFAndrews28 min
Apr 3, 8:30 PM CSTTornado WarningMAFGaines60 min
Apr 3, 9:23 PM CSTSevere Thunderstorm WarningMAFCulberson52 min
Apr 3, 9:30 PM CSTSevere Thunderstorm WarningMAFGaines60 min
Apr 3, 9:41 PM CSTSevere Thunderstorm WarningMAFBrewster49 min
Apr 3, 9:58 PM CSTSevere Thunderstorm WarningMAFPresidio62 min
Apr 3, 10:15 PM CSTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 3, 10:16 PM CSTSevere Thunderstorm WarningMAFCulberson59 min
Apr 4, 12:11 AM CSTSevere Thunderstorm WarningMAFBrewster64 min
Apr 4, 12:15 AM CSTFlash Flood WarningMAFReeves4 hr
Apr 4, 1:22 AM CSTSevere Thunderstorm WarningMAFBrewster2 hr
Apr 4, 1:56 AM CSTSevere Thunderstorm WarningMAFPecos2 hr
Apr 4, 4:01 AM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 4, 4:56 AM CDTFlash Flood WarningMAFAndrews, Gaines5 hr
Apr 4, 5:00 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Apr 4, 6:01 AM CDTSevere Thunderstorm WarningMAFPecos29 min
Apr 4, 6:12 AM CDTFlash Flood WarningMAFPecos4 hr
Apr 4, 8:29 AM CDTSevere Thunderstorm WarningMAFJeff Davis46 min
Apr 4, 9:28 AM CDTFlash Flood WarningMAFWard4 hr
Apr 4, 10:33 AM CDTFlash Flood WarningMAFPecos6 hr
Apr 4, 11:00 AM CDTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 4, 11:31 AM CDTFlash Flood WarningMAFEctor4 hr
Apr 4, 11:44 AM CDTFlash Flood WarningMAFReeves5 hr
Apr 4, 1:07 PM CDTFlash Flood WarningMAFWinkler4 hr
Apr 4, 1:26 PM CDTFlash Flood WarningMAFMidland4 hr
Apr 4, 2:37 PM CDTFlash Flood WarningMAFWard3 hr
Apr 4, 3:38 PM CDTFlash Flood WarningMAFEctor4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.